Advertisement

Science China Mathematics

, Volume 61, Issue 12, pp 2157–2220 | Cite as

Hyperbolic-parabolic deformations of rational maps

  • Guizhen CuiEmail author
  • Lei Tan
Articles
  • 27 Downloads

Abstract

We develop a Thurston-like theory to characterize geometrically finite rational maps, and then apply it to study pinching and plumbing deformations of rational maps. We show that under certain conditions the pinching path converges uniformly and the quasiconformal conjugacy converges uniformly to a semi-conjugacy from the original map to the limit. Conversely, every geometrically finite rational map with parabolic points is the landing point of a pinching path for any prescribed plumbing combinatorics.

Keywords

rational map geometrically finite hyperbolic parabolic 

MSC(2010)

37F20 37F45 

Notes

Acknowledgements

This work was supported by National Natural Science Foundation of China (Grant No. 11125106).

References

  1. 1.
    Ahlfors L. Conformal Invariants: Topics in Geometric Function Theory. New York: McGraw-Hill Book Company, 1973zbMATHGoogle Scholar
  2. 2.
    Beardon A. Iteration of Rational Functions. Graduate Texts in Mathematics, vol. 132. Berlin: Springer-Verlag, 1991Google Scholar
  3. 3.
    Benson F, Margalit D. A Primer on Mapping Class Groups. Princeton: Princeton University Press, 2011zbMATHGoogle Scholar
  4. 4.
    Bielefeld B, Douady A, McMullen C. Conformal Dynamics Problem List. ArXiv:math/9201271, 1990Google Scholar
  5. 5.
    Buff X, Cui G, Tan L. Teichmüller spaces and holomorphic dynamics. In: Handbook of Teichmüller Theory, vol. 4. Zürich: Eur Math Soc, 2014, 717–756zbMATHGoogle Scholar
  6. 6.
    Cui G. Conjugacies between rational maps and extremal quasiconformal maps. Proc Amer Math Soc, 2001, 129: 1949–1953MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Cui G, Jiang Y. Geometrically finite and semi-rational branched coverings of the two-sphere. Trans Amer Math Soc, 2011, 363: 2701–2714MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cui G, Peng W, Tan L. On a theorem of Rees-Shishikura. Fac Sci Toulouse Math (6), 2012, 21: 981–993MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Cui G, Tan L. Distortion control of conjugacies between quadratic polynomials. Sci China Math, 2010, 53: 625–634MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Cui G, Tan L. A characterization of hyperbolic rational maps. Invent Math, 2011, 183: 451–516MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Douady A, Hubbard J. A proof of Thurston’s topological characterization of rational functions. Acta Math, 1993, 171: 263–297MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Goldberg L, Milnor J. Fixed points of polynomial maps, II: Fixed point portraits. Ann Sci école Norm Sup (4), 1993, 26: 51–98MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Haïssinsky P. Chirurgie parabolique. C R Math Acad Sci Paris, 1998, 327: 195–198MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Haïssinsky P. Déformation J-équivalente de polynômes géométriquement finis. Fund Math, 2000, 163: 131–141MathSciNetzbMATHGoogle Scholar
  15. 15.
    Haïssinsky P. Pincements de polynômes. Comment Math Helv, 2002, 77: 1–23MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Haïssinsky P, Tan L. Convergence of pinching deformations and matings of geometrically finite polynomials. Fund Math, 2004, 181: 143–188MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Jiang Y, Zhang G. Combinatorial characterization of sub-hyperbolic rational maps. Adv Math, 2009, 221: 1990–2018MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Kawahira T. Semiconjugacies between the Julia sets of geometrically finite rational maps. Ergodic Theory Dynam Systems, 2003, 23: 1125–1152MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Kawahira T. Semiconjugacies between the Julia sets of geometrically finite rational maps II. In: Dynamics on the Riemann Sphere. Zürich: Eur Math Soc, 2006, 131–138CrossRefGoogle Scholar
  20. 20.
    Lehto O. Univalent Functions and Teichmüller Spaces. New York: Springer-Verlag, 1987CrossRefzbMATHGoogle Scholar
  21. 21.
    Lyubich M, Minsky Y. Laminations in holomorphic dynamics. J Differential Geom, 1997, 47: 17–94MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Makienko P. Unbounded components in parameter space of rational maps. Conform Geom Dyn, 2000, 4: 1–21MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Maskit B. Parabolic elements in Kleinian groups. Ann of Math (2), 1983, 117: 659–668MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    McMullen C. Cusps are dense. Ann of Math (2), 1991, 133: 217–247MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    McMullen C. Rational maps and Teichmüller space. In: Linear and Complex Analysis Problem Book 3. Lecture Notes in Mathematics, vol. 1574. Berlin: Springer-Verlag, 1994, 430–433Google Scholar
  26. 26.
    McMullen C. Complex Dynamics and Renormalization. Annals of Mathematics Studies, vol. 135. Princeton: Princeton University Press, 1994Google Scholar
  27. 27.
    McMullen C. Self-similarity of Siegel disks and the Hausdorff dimension of Julia sets. Acta Math, 1998, 180: 247–292MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    McMullen C. Hausdorff dimension and conformal dynamics, II: Geometrically finite rational maps. Comment Math Helv, 2000, 75: 535–593MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    McMullen C, Sullivan D. Quasiconformal homeomorphisms and dynamics III: The Teichmüller space of a holomorphic dynamical system. Adv Math, 1998, 135: 351–395MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Milnor J. Dynamics in One Complex Variable, 3rd Ed. Annals of Mathematics Studies, vol. 160. Princeton: Princeton University Press, 2006Google Scholar
  31. 31.
    Petersen C, Meyer D. On the notions of mating. Ann Fac Sci Toulouse Math (6), 2012, 21: 839–876MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Pommerenke C. Univalent Functions. Göttingen: Vandenhoeck and Ruprecht, 1975zbMATHGoogle Scholar
  33. 33.
    Reich E, Strebel K. Extremal quasiconformal mapping with given boundary values. Bull Amer Math Soc, 1973, 79: 488–490MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Shishikura M. On a theorem of Mary Rees for matings of polynomials. In: The Mandelbrot Set, Theme and Variations. London Mathematical Society Lecture Note Series, vol. 274. Cambridge: Cambridge University Press, 2000, 289–305MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Strebel K. On quasiconformal mappings of open Riemann surfaces. Comment Math Helv, 1978, 53: 301–321MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Tan L. Matings of quadratic polynomials. Ergodic Theory Dynam Systems, 1992, 12: 589–620MathSciNetzbMATHGoogle Scholar
  37. 37.
    Tan L. On pinching deformations of rational maps. Ann Sci éc Norm Supér (4), 2002, 35: 353–370MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Urbánski M. Rational functions with no recurrent critical points. Ergodic Theory Dynam Systems, 1994, 14: 1–29MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Science in China Press and Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Academy of Mathematics and Systems ScienceChinese Academy of SciencesBeijingChina
  2. 2.LAREMAUniversité d’AngersAngersFrance

Personalised recommendations